Search by Outline Set Search Limits Advanced Search Back Home

The Mechanism for Tetracycline Associated Staining of the Teeth

Summary:

  • Tetracycline has been on the market for over 60 years and is used in the treatment of many gram negative and gram positive infections; it causes permanent staining of the teeth if used in children less than the age of 8. 
  • Tooth staining/discoloration with tetracycline is influenced by the dosage used, length of treatment or exposure, stage of tooth mineralization (or calcification) and degree of activity of the mineralization process.  The discoloration is permanent and can vary from yellow or gray to brown.
  • If the teeth are exposed to tetracycline (whether in or out of utero) at a time of tooth mineralization or calcification, the tetracycline will bind to calcium ions in the teeth.  If this happens prior to the eruption of the teeth through the gingiva (gums), it will cause an initial fluorescent yellow discoloration.
  • Upon eruption of the teeth and exposure to light, the calcium bound tetracycline will oxidize, causing the discoloration to change from fluorescent yellow to a nonfluorescent brown over a period of months to years.

Editor-in-Chief: Anthony J. Busti, MD, PharmD, FNLA, FAHA
Reviewers: Jon D. Herrington, PharmD, BCPS, BCOP
Last Reviewed:
October 2015

Explanation

  • The antibiotic tetracycline has been on the market for over 60 years and is used in the treatment of many gram negative and gram positive infections as well as chlamydial, mycoplasmal and rickettsial infections.  Unfortunately, tetracycline is associated with a number of adverse drug events, including permanent staining of the teeth.  The first case report of tooth discoloration in children occurred in 1956, with many others following.1-4  As a result, tetracycline is not used during the second and third trimesters of pregnancy or in children up to 8 years of age.2-4 Warning of this effect also extends to a number of derivatives of tetracycline including doxycycline (Adoxa Pak 1/150, Doryx, Monodox) and minocycline (Minocin, Dynacin, Solodyn) to name a few.  The development of minocycline was thought to address this side effect; unfortunately, the staining of teeth continues to occur.5  In fact, it began to occur in adults but through a different mechanism.  This will be discussed in part 2 of this series (next issue).                  

    Tooth staining/discoloration with tetracycline is influenced by the dosage used, length of treatment or exposure, stage of tooth mineralization (or calcification) and degree of activity of the mineralization process.6  While staining of the teeth has been seen with all doses of tetracycline, daily doses greater than 3 grams and longer durations of treatment were determined to be factors associated with the greatest risk of developing this adverse effect.3  The discoloration is permanent and can vary from yellow or gray to brown.  In addition, tetracycline (but not minocycline) effected teeth will fluoresce bright yellow under UV light in a dark room.7,8  

    How does tetracycline actually cause teeth discoloration?

    If the teeth are exposed to tetracycline (whether in utero or through oral administration) at a time of tooth mineralization or calcification, tetracycline will bind to calcium ions (calcium orthophosphate) in the teeth.  If this happens prior to the eruption of the teeth through the gingiva (gums), the tetracycline bound to calcium orthophosphate will cause an initial fluorescent yellow discoloration.9,10  However, upon eruption of the teeth and exposure to light, the tetracycline will oxidize causing the discoloration to change from fluorescent yellow to a nonfluorescent brown over a period of months to years.7,8   The location of the tooth discoloration directly correlates to the stage of tooth development at the time of tetracycline exposure.  In addition, permanent teeth tend to show a less intense but more diffuse discoloration than primary teeth.8  This process is different for minocycline which will be covered in part 2 of this series.  

    Why is the age limitation from the 2nd and 3rd trimester up to 8 years?
    This age range spans the periods of calcification of the teeth.  The calcification of the deciduous teeth may be affected up to the age of 10-14 months, the anterior permanent teeth from 6 months to 6 years and the posterior permanent teeth up to the age of 8 years.3,8,11  Therefore, tetracycline exposure during any of these periods of calcification can result in permanent staining. This is the basis for the manufacturers' of tetracycline warning against the use of tetracycline in children less than 8 years of age.5  While the risk is highest in children, there has been a case of tetracycline-induced staining reported in an adult on long-term therapy.12 The overall prevalence of tetracycline induced staining has been reported to be 3-4% and 3-6% for minocycline.8,13  This adverse drug reaction can obviously create psychological and esthetic concerns for the patient and should be taken into consideration.8,14

    References:

    1. Schuster A, Shwachman H.  The tetracyclines; applied pharmacology.  Pediatr Clin North Am  1956;May: 295-303.  
    2. Wallman IS, Hilton HB.  Teeth pigmented by tetracycline.  Lancet  1962;1:827-9.  
    3. Conchie JM, Munroe JD, Anderson DO.  The incidence of staining of permanent teeth by the tetracyclines.  Can Med Assoc J  1970;103:351-6. 
    4. Grossman ER.  Tetracycline and staining of the teeth.  JAMA  1986;255:2442-3.  
    5. Minocycline (Solodyn┬«) product package insert.  Medicis, The Dermatology Company.  Scottsdales, AZ.  2008. 
    6. Cohlan SQ.  Tetracycline staining of teeth.  Teratology  1977;15:127-9.
    7. van der Bijl P, Pitigoi-Aron G.  Tetracyclines and calcified tissues.  Ann Dent  1995;54:69-72.     
    8. Sanchez AR, Rogers RS 3rd, Sheridan PJ.  Tetracycline and other tetracycline-derivative staining of the teeth and oral cavity.  Int J Dermatol  2004;43:709-15.  
    9. Good ML, Hussey DL.  Minocycline: stain devil?  Br J Dermatol  2003;149:237-9.  
    10. Rosen T, Hoffman TJ.  Minocycline-induced discoloration of the permanent teeth.  J Am Acad Dermatol  1989;21:569.  
    11. Mello HS.  The mechanism of tetracycline staining in primary and permanent teeth.  J Dent Child 1967;34:478-87.  
    12. Di Benedetto DC.  Tetracycline staining in an adult.  J Mass Dent Soc  1985;34:183, 217.  
    13. Berger RS, Mandel EB, Hayes TJ et al.  Minocycline staining of the oral cavity.  J Am Acad Dermatol  1989;21:1300-1.  
    14. Scopp IW, Kazandjian G.  Tetracycline-induced staining of teeth.  Postgrad Med  1986;79:202-3.
    15. Tigecycline (Tygacil) product package insert.  Wyeth Pharmaceuticals Inc.  Philadelphia, PA.  February 2009

Other EBM Consult Related Content

MESH Terms & Keywords

  • Tetracycline Associated Teeth Stain, Mechanism for Tetracycline Staining of the Teeth